S.V. Zakharov. Solution of a parabolic Hamilton–Jacobi type equation determined by a simple boundary singularity ... P. 77-90

For a parabolic Hamilton—Jacobi type equation $S_t + 2^{-1} (S_x)^2 + V(x,\varepsilon) = S_{xx}$, a special asymptotic solution with a prescribed asymptotic expansion of the potential function is constructed. Since this asymptotic expansion is chosen for simplicity in the form of a series in natural powers of the small parameter $\varepsilon$, the asymptotic solution of the equation is presented in the form of a series from perturbation theory in integer powers of $\varepsilon$: $S (x,t,\varepsilon) = \sum_{n = 0}^{\infty} \varepsilon^{n} S_n (x,t)$. The leading approximation of the solution is expressed in terms of an exponential integral as follows:
S_0 (x,t) = - 2 \ln \int\limits_{0}^{+\infty} \exp \left( -\sigma^3 + t \sigma^2 + x \sigma \right) d{\sigma},
where the versal deformation of the germ of the simple boundary singularity $B_3$ serves as the phase. The asymptotic behavior of this integral in the space variable at infinity is studied by the Laplace method. On the basis of an integral recurrence formula with a homogeneous initial condition for the remaining coefficients $S_n (x,t)$, an existence theorem is proved. Exponential estimates of these coefficients are also established; they provide the convergence of the corresponding integral convolutions. A successive growth is shown for the orders of smallness of the residuals remaining after the substitution of the partial sums of the asymptotic solution into the equation under consideration. In addition, it is proved that there exists a unique classical solution and the constructed asymptotic series is its asymptotic expansion. The statement of the problem under consideration is also discussed in the light of known approaches to studying the Hamilton—Jacobi equation. The connection of the obtained result with the general theory of singularities of differentiable maps is shown.

Keywords: parabolic Hamilton—Jacobi type equation, simple boundary singularity, versal deformation, asymptotic solution, Laplace method

Received October 18, 2022

Revised December 12, 2022

Accepted December 19, 2022

Sergei Viktorovich Zakharov, Cand. Phys.-Math. Sci., Krasovskii Institute of Mathematics and Mechanics, Ural Branch of the Russian Academy of Sciences, Yekaterinburg, 620108 Russia, e-mail: svz@imm.uran.ru


1.   Crandall M.G., Lions P.-L. Viscosity solutions of Hamilton–Jacobi equations. Trans. Am. Math. Soc., 1983, vol. 277, pp. 1–42. doi: 10.1090/S0002-9947-1983-0690039-8

2.   Fleming W.H., Soner H.M. Controlled Markov processes and viscosity solutions. NY: Springer, 1993. ISBN 0-387-97927-1

3.   Bardi M., Crandall M.G., Evans L.C., Soner H.M., Souganidis P.E. In: Viscosity solutions and applications, ed. by I. Capuzzo Dolcetta, Lions P.-L., Lecture Notes in Mathematics, vol. 1660, Berlin: Springer, 1997. 259 p.

4.   Benachour S., Karch G., Laurençot Ph. Asymptotic profiles of solutions to viscous Hamilton–Jacobi equations. J. Math. Pures Appl., 2004, vol. 83, no. 9, pp. 1275–1308. doi: 10.1016/j.matpur.2004.03.002

5.   Biler P., Guedda M., Karch G. Asymptotic properties of solutions of the viscous Hamilton–Jacobi equation. J. Evol. Eq., 2004, vol. 4, iss. 1, pp. 75–97. doi: 10.1007/s00028-003-0079-x

6.   Arnold V.I. Singularities of caustics and wave fronts. Dordrecht: Kluwer, 1990, Math. and Its Appl. Ser., vol. 62, 259 p. ISBN: 0-7923-1038-1 . Translated under the title Osobennosti kaustik i volnovykh frontov, Moscow, Fazis Publ., 1996, 334 p.

7.   Cannarsa P., Cheng W. Singularities of solutions of Hamilton–Jacobi equations. Milan J. Math., 2021, vol. 89, no. 3, pp. 187–215. doi: 10.1007/s00032-021-00330-1

8.   Il’in A.M. On the asymptotics of the solution of a problem with a small parameter. Math. USSR-Izvestiya, 1990, vol. 34, no. 2, pp. 261–279. doi: 10.1070/IM1990v034n02ABEH000629

9.   Zakharov S.V. Singularities of A and B types in asymptotic analysis of solutions of a parabolic equation. Funct. Anal. Appl., 2015, vol. 49, no. 4, pp. 307–310. doi: 10.1007/s10688-015-0120-1

10.   Konopelchenko B. Unfolding of singularities and differential equations. Note di Matematica, 2012, vol. 32, no. 1, pp. 125–145. doi: 10.1285/i15900932v32n1p125

11.   Lychagin V.V., Geometrical theory of singularities of solutions to nonlinear differential equations. J. Math. Sci. (NY), 1990, vol. 51, no. 6, pp. 2735–2757.

12.   Arnold V.I. Critical point of functions on a manifold with an edge, simple Lie groups $B_k$, $C_k$, $F_4$ and singularities of evolutes. Russian Math. Surveys, 1978, vol. 33, no. 5, pp. 99–116.

13.   Zakharov S.V. Asymptotic solution to a Cauchy problem in a neighborhood of gradient catastrophe. Sbornik: Mathematics, 2006, vol. 197, no. 6, pp. 835–851. doi: 10.4213/sm1574

14.   Fedoryuk M.V. Asimptotika: Integraly i ryady [Asymptotics: Integrals and series]. Moscow, Nauka Publ., 1987, 544 p.

15.   Ladyzhenskaya O.A., Solonnikov V.A., Ural’tseva N.N. Linear and quasi-linear equations of parabolic type. Providence: AMS, 1968, 648 p. ISBN: 0821815733. Original Russian text published O.A. Ladyzhenskaya, V.A. Solonnikov, N.N. Ural’tseva. Lineinye i kvazilineinye uravneniya parabolicheskogo tipa. Moscow, Nauka Publ., 1967, 736 p.

16.   Il’in A.M., Danilin A.R. Asimptoticheskie metody v analize [Asymptotic methods in analysis]. Moscow, Fizmatlit Publ., 2009, 248 p. ISBN: 978-5-9221-1056-3

Cite this article as: S.V. Zakharov. Solution of a parabolic Hamilton–Jacobi type equation determined by a simple boundary singularity. Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2023, vol. 29, no. 1, pp. 77–90; Proceedings of the Steklov Institute of Mathematics  (Suppl.), 2023, Vol. 321, Suppl. 1, pp. S257–S269.